Hail, Redwood
- When
- August 27, 3:00 PM CST to 3:03 PM CST
- Where
- Redwood County, 4.9 mi WNW of Lucan
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 44.410, -95.410
Scattered storms persisted through much of the day in southern Minnesota, though the strongest cells developed during the late afternoon after destabilization of the atmosphere was able to occur. These storms produced a handful of reported cases of severe hail up to golf ball sized as they traveled southeast and dissipated by around 10pm local time.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Scattered storms persisted through much of the day in southern Minnesota, though the strongest cells developed during the late afternoon after destabilization of the atmosphere was able to occur. These storms produced a handful of reported cases of severe hail up to golf ball sized as they traveled southeast and dissipated by around 10pm local time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 27, 1:52 PM CST, 1 hour 8 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 252 PM CDT Wed Aug 27 2025 .KEY MESSAGES... - Scattered thunderstorms are possible through this evening mainly across southern and southwestern MN, and western WI this evening. A storm or two could become severe with primarily a large hail threat. - Mainly dry conditions will follow for tonight through Labor Day, with chances for precipitation mostly across western MN. - Mild but still below-normal temperatures will persist through early September. Broad area of high pressure continues to dominate for the next few days. && .DISCUSSION... Issued at 252 PM CDT Wed Aug 27 2025 We are currently positioned between two waves this afternoon. The first wave is still to our north along the Canadian border, while the other is a weak wave that stems from a parent troughing pattern over the eastern CONUS. Across central MN and western WI, mostly clear to partly cloudy skies are prevalent. The same cannot be said about southwestern and southern MN though where convection has already began to initiate. The aforementioned weak wave positioned across eastern SD and western MN currently falls in line with peak heating and some MLCAPE between 1000-1500 J/kg. Therefore chances for showers and thunderstorms this will continue this afternoon into the evening for that region. Given the current environment, the storm prediction center has placed southwestern and southern MN under a Marginal Risk (level 1 of 5) for the potential of severe storms for the rest of today. Coverage for precipitation is expected to remain scattered at best but with enough effective shear nearing 30kts, a storm or two could become better organized and produce large hail. As we enter the overnight hours, the Canadian Border wave will reach eastern MN and western WI. Severe weather is not expected in this region however a few showers and storms will be possible tonight. As we look ahead into the rest of this week into the weekend for most areas, the overall pattern looks to be relatively quiet with temperatures continuing to slowly warm back up to slightly below normal values. Our next chance of showers/storms looks to remain mostly over western MN starting Friday night into Sunday as Canadian high pressure generates a nearly stationary wake low over the Dakotas. As of now the weekend does not look like a wash out but continue to monitor the forecast as placement of this feature can greatly increase or decrease rainfall amounts. After the Labor Day holiday into next week, temperatures will continue to run in the 70s with only slight summertime precip chances for precip each day until Wednesday and Thursday. A cold front is forecasted to move through at that time through the Upper Great Lakes region which will return temps back down in the the upper 60s to low 70s for highs and upper 40s to low 50s for lows. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1132 AM CDT Wed Aug 27 2025 A few isolated showers will linger across southern MN this afternoon. Better chances comes in the late afternoon/evening hours across southern MN into the southern Twin Cities metro. I have made the switch to -TSRA/CB vs -RA in the PROB30s across our sites. For our Wisconsin sites, another disturbance will drop SE from northeastern MN into western WI this evening and overnight. This will also bring a chance for showers to southeastern MN. Confidence on any site experiencing -SHRA or TSRA is low, but non-zero given the iso/sct nature of the precipitation. A brief drop into MVFR visibilities are possible in the heavier showers/storms. Winds will continue with speeds under 10kts from the south and become light & variable overnight. There is a signal for patchy dense fog, so I've introduced BR into several of the terminals. Any BR/FG will scatter out by mid-morning on Thursday. KMSP...I have maintained a PROB30 for MVFR visibility thunderstorms & showers late this afternoon into this evening. The primary concern will be showers, but there is enough instability to support the mention of thunder in the PROB30 versus just -RA. We will monitor trends on radar & in latest hi- res guidance for any future adjustments. /OUTLOOK FOR KMSP/ FRI-SUN...VFR. Wind SE 5-10 kts. MON...VFR. Wind S 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Dunleavy AVIATION...BPH
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 254 PM CDT Wed Aug 27 2025 MNZ041>045-047>053-055-059>063-070-078-WIZ014>016-023>028-282000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Swift-Wright-Hennepin-Anoka- Ramsey-Washington-Dakota-Goodhue-Polk-Barron-Rusk-St. Croix- Pierce-Dunn-Pepin-Chippewa-Eau Claire- 254 PM CDT Wed Aug 27 2025 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...southeast Minnesota...west central Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight. A few thunderstorms are possible today over central and eastern Minnesota into western Wisconsin today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ054-056>058-064>069-073>077-082>085-091>093-282000- Lac Qui Parle-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville- McLeod-Sibley-Carver-Scott-Redwood-Brown-Nicollet-Le Sueur-Rice- Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn- 254 PM CDT Wed Aug 27 2025 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southwest Minnesota and west central Minnesota. .DAY ONE...Tonight. A few thunderstorms are possible this evening across southwestern and southern Minnesota. An isolated strong to severe storm is possible capable of producing large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. Dunleavy
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 341 PM CDT Wed Aug 27 2025 MNZ073-272130- Redwood MN- 341 PM CDT Wed Aug 27 2025 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN REDWOOD COUNTY UNTIL 430 PM CDT... At 341 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Wabasso, or 19 miles southwest of Redwood Falls, moving southeast at 15 mph. HAZARD...Landspouts and penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Wabasso and Lucan. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 4443 9554 4448 9547 4437 9520 4423 9544 TIME...MOT...LOC 2041Z 305DEG 12KT 4442 9545 LANDSPOUT...POSSIBLE MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH CTG
The Sioux Falls radar (KFSD), 140 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290209, 1290208, 1290206, 1290205.